An eight-year-old boy is dead after a pharmacy accidentally increased his dosage 1,000 times what he was prescribed, his mother claims.
Jake Steinbrecher' was prescribed Clonidine, which is used to treat high blood pressure and ADHD symptoms - a medication the boy took for three years for hyperactivity.
However, in October of 2015, Jake had a severely adverse reaction to the medicine.
He was taken to the hospital where doctors revealed the child's brain was swelling.
Doctors tested the amount of Clonidine in Jake's body and the results they found were startling.
Jake had been given 30mg of the drug instead of his prescribed .03mg - a 1,000 times increase.
"It wasn't a mistake. It was sentinel error," Caroline Steinbrecher, Jake's mother, told ABC 7.
Jake eventually recovered from the overdose and returned to his normal life. His mother said he was doing fine until this month when he was hospitalised again.
Jake died on June 8 and now the family is taking the pharmacy to task.
Caroline and her attorney say Good Day Pharmacy, in Loveland, Colorado, admitted fault in the mistaken dosage.
Although they are still awaiting Jake's autopsy, Caroline believes the pharmacy's negligence is the reason her son is dead.
"How could somebody do that? How there was no other way to make sure the medicine was mixed correctly before it was out the door other than the say-so of the pharmacist who made it?" Caroline said.
According to ABC 7, the pharmacist who mixed the faulty medication is still licensed to practice, still works at Good Day Pharmacy and there is no indication she has been punished.
"People need to be aware of what is being given to their children they trust doctors and they trust pharmacists to do the right thing for them and to keep their children safe, but these are all just people and people make mistakes and errors and that's where more protection needs to be in place," Caroline said.
She is now hoping to push forward and use Jake's case as a tool to bring about more regulations in the pharmacy industy.
"We want him to be remembered as a vibrant, talented dancer," she said, "whose life was taken away by a pharmaceutical error."